Arkansas, 2021

Hail and Damaging Wind in Arkansas, March 16 to 17, 2021

March 16 to 17, 2021 · NWS SHV · 2 events in 2 counties and zones

A strong closed upper low pressure system ejected northeast through the Oklahoma/Texas Panhandle region during the afternoon and evening hours of March 16th, which helped mix a dry line east across Oklahoma and Texas. Ahead of this dry line, a broad warm and moist sector spread north across the Ark-La-Tex, which allowed for greater instability to overspread into the area ahead of this surface…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong closed upper low pressure system ejected northeast through the Oklahoma/Texas Panhandle region during the afternoon and evening hours of March 16th, which helped mix a dry line east across Oklahoma and Texas. Ahead of this dry line, a broad warm and moist sector spread north across the Ark-La-Tex, which allowed for greater instability to overspread into the area ahead of this surface feature. Upper level disturbances began to eject northeast ahead of this low pressure area, with scattered showers and thunderstorms developing over Southwest Arkansas. One strong storm produced nickel size hail in El Dorado during the late evening hours of the 16th, before additional showers and thunderstorms affected the area during the morning and early afternoon hours of the 17th. Many of these storms remained sub-severe, although isolated severe thunderstorms did down trees in Nashville (Howard County) prior to mid-morning before ending by early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 16, 8:48 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 16, 8:48 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
948 PM CDT Tue Mar 16 2021

.UPDATE...

Continuing to watch a pseudo-warm front designated by slightly
higher dewpoints located near or just south of the I-20 Corridor
in NE TX to north of MLU continuing to slowly shift northward
attm. Isolated supercells earlier during the late afternoon/early
evening across NE LA formed along this boundary but have since
dissipated. Just in the last hour, isolated convection has
redeveloped once again across NW LA east of SHV and also west of
SHV. 00z SHV sounding did show weak capping near 10kft and as we
go through the remainder of the overnight hours, that CAP should
continue to strengthen.

00z NAM output along with latest HRRR suggests that any new
convection should remain near or north of the I-20 Corridor later
tonight as the pseudo-warm front continues to move northward with
the greatest coverage expected across portions of SW and SC AR.
Some of this could be strong to severe with large hail being the
main threat. After 3 AM towards sunrise, upper forcing should
really begin to ramp up near and northwest of the I-30 Corridor of
NE TX, SE OK and SW AR with the ejection of the upper trough to
our west and while much of this should remain elevated, cannot
rule out a large hail, damaging wind threat with this new
convection.

For the update, did not make much in the way of changes to
overnight low temps but did adjust pops based on the latest
guidance.

Updated forecast already sent...13.

&&

.PREV DISCUSSION... /issued 528 PM CDT Tue Mar 16 2021/

AVIATION...

A maritime warm front will continue to lift northward across our
airspace tonight and near and north of this boundary, we will
continue to see the possibility of isolated to widely scattered
thunderstorms. Have inserted VCTS with TEMPO weather remarks
through most terminals through the overnight hours. VFR conditions
currently prevailing will become MVFR overnight regardless of
storm coverage and cannot rule out some IFR ceilings possible
closer to sunrise across our. airspace as well. As we go through
the day Wednesday, a line of strong to severe thunderstorms will
be likely across our NE TX terminal locations mainly during the
morning hours with this line of convection moving eastward,
impacting SC AR and N LA during the afternoon. Have handled all
this with VCTS along with TEMPO weather remarks with the eastward
movement of the line.

S to SE winds overnight near or less than 10kts will become S to
SSW during the day Wednesday with sustained winds of 15 to 20 mph
with much higher gusts. Strongest winds will likely be felt
across our NE TX terminal locations. Should see a return to VFR
conditions by late in the TAF period across our NE TX terminal
locations.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  78  47  65 /  30  80   0   0
MLU  67  81  48  64 /  30  90  10   0
DEQ  62  76  44  59 /  80  80  10   0
TXK  65  77  48  61 /  60  90   0   0
ELD  64  77  46  61 /  40  90   0   0
TYR  64  74  45  63 /  80  70   0   0
GGG  64  76  45  63 /  60  70   0   0
LFK  66  79  46  67 /  30  80   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13
Hazardous weather outlook, Mar 16, 12:02 PM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
102 PM CDT Tue Mar 16 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
102 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms will remain possible this afternoon, with
the best chances across areas of Northeast and Central Louisiana,
along with portions of Deep East Texas. Thunderstorms will
increase in coverage and intensity as we head into this evening
and through the overnight hours. Large hail and damaging winds
will be the main threat, however, a tornado cannot be completely
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will increase across the area on Wednesday as a
cold front begins to push through the region. Widespread severe
thunderstorms capable of producing tornadoes, large hail, and
damaging wind gusts are expected. The greatest threat for the
strongest storms will be across portions of northwest and north
central Louisiana and southwest Arkansas.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will be needed late Tuesday through
Wednesday afternoon.

In the hours before

Special weather statement, Mar 16, 5:40 PM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Shreveport LA
640 PM CDT Tue Mar 16 2021

ARZ073-LAZ006-170030-
Union AR-Union LA-
640 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY IN
SOUTH CENTRAL ARKANSAS AND NORTHEASTERN UNION PARISHES UNTIL 730 PM
CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Farmerville, or 12 miles south of Huttig, moving
northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Huttig, Marion, Felsenthal, Cecil, Linville, Litroe and Haile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3298 9208 3297 9207 3295 9208 3278 9218
      3285 9235 3318 9217 3316 9217 3317 9215
      3316 9211 3312 9212 3311 9214 3307 9213
      3307 9211 3303 9211 3303 9209 3300 9207
TIME...MOT...LOC 2340Z 204DEG 28KT 3287 9224

19
Special weather statement, Mar 16, 10:48 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1148 PM CDT Tue Mar 16 2021

OKZ077-170530-
McCurtain OK-
1148 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCCURTAIN COUNTY
UNTIL 1230 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Broken Bow, or 30 miles west of De Queen, moving
north at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Bethel, Battiest, Mount Herman and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3451 9466 3409 9480 3410 9493 3451 9496
TIME...MOT...LOC 0448Z 188DEG 27KT 3416 9486

13
Special weather statement, Mar 16, 11:14 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1214 AM CDT Wed Mar 17 2021

ARZ073-170600-
Union AR-
1214 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY UNTIL 100 AM CDT...

At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Atlanta to 7 miles northeast of
Junction City. Movement was north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
El Dorado, Smackover, Norphlet, Junction City, Calion, Lisbon,
Lawson, Wesson, Hew Hope, Newell, Marysville, Cairo, Hillsboro, Three
Creeks, Kenova and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3305 9255 3301 9285 3302 9299 3319 9299
      3338 9292 3337 9279 3339 9276 3336 9266
      3336 9260 3337 9259 3336 9254 3332 9252
      3333 9250 3332 9249 3333 9248 3332 9246
      3329 9247 3328 9246 3327 9241
TIME...MOT...LOC 0514Z 201DEG 32KT 3305 9295 3309 9262

13

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
March 16, 11:32 PM CST
Where
Union County, 1.19 mi NNE of El Dorado
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.216, -92.661

Dime to nickel size hail fell in El Dorado.

Thunderstorm Wind, Howard

When
March 17, 7:12 AM CST
Where
Howard County, 1.24 mi N of Nashville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.948, -93.850

Several trees were blown down in Nashville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939774, 939775.